Alert archive / Georgia / Tornado Warnings in 2002
Tornado Warning 5, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Oct 21, 2002, 5:50 PM EDT for Charlton County, Georgia. It was in force for 15 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2002, 5:50 PM EDT (21:50 UTC)
- Expired
- Nov 6, 2002, 4:15 AM EST
- In force
- 15 days
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Charlton County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
597 WFUS52 KJAX 212150 TORJAX GAC049-212230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 550 PM EDT MON OCT 21 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA * UNTIL 630 PM EDT * AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 8 MILES WEST OF RACE POND...OR ABOUT 13 MILES NORTH OF STEVEN FOSTER STATE PARK...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EDT... RACE POND... HOMELAND... EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. MOVE TO A PLACE OF SAFETY...AWAY FROM WINDOWS...IN AN INTERIOR ROOM ON THE LOWEST FLOOR. VERY LARGE HAIL IS POSSIBLE WITH THE PARENT THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. LAT...LON 3102 8230 3093 8237 3081 8191 3103 8191 $$ CARROLL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 21, 2:45 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Oct 21, 2:45 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EDT MON OCT 21 2002 CURRENTLY...QUASI-STATIONARY FRONT EXTENDS ACROSS N FL. ISOLD TSTMS OCCURRING S OF THIS BOUNDARY. ALSO A FEW SHOWERS...AND EVEN A STRONG TSTM...OVER N COUNTIES ASSOCIATED WITH A SMALL BUT FAIRLY STRONG SHORTWAVE. FLOW IS NEARLY ZONAL...GENERALLY WSW TO ENE WITH MINOR DISTURBANCES IN THE FLOW. THESE DISTURBANCES WILL BE THE MAJOR INFLUENCE IN WHAT POPS WE DO GET THE NEXT 24-36 HRS. PUBLIC...WILL KEEP MINIMAL POPS FOR N AND EXTREME S ZONES TONIGHT. DUE TO THE LIGHT WINDS...ABUNDANT LOW-LEVEL MOISTURE...AND PROXIMITY OF FRONTAL BOUNDARY...WILL KEEP MENTION OF PATCHY DENSE FOG OVER FL ZONES (AREAS OF FOG ELSEWHERE). SFC FRONT WILL BECOME DIFFUSE...WITH N-NE FLOW (ALBEIT LIGHT) BRIDGING BOUNDARY BY TUE NIGHT. REGIME WILL GRADUALLY SHIFT FROM ISOLD SHOWERS TO ISOLD-SCT COASTAL SHOWERS PROPAGATING INLAND BY AFTN. EXTENDED...NEXT FRONTAL SYSTEM MOVES INTO THE AREA FRI NIGHT AS FAST MOVING SYSTEMS CONTINUE TO MOVE ALONG THE GULF COAST. THIS FRONT AGAIN WILL STALL OVER THE N FL AREA SUN...THEN BE PULLED N AHEAD OF NEAR STORM SYSTEM WHICH WILL APPROACH THE AREA MON. THE BOTTOM LINE IS...THIS WEEK WILL BE RATHER UNSETTLED...ALTHO NOT MUCH IN THE WAY OF ORGANIZED PRECIP AREAS. BEST CHANCES OF PRECIP PASS OVER EXTREME N ZONES LATE THU INTO FRI. MARINE...NO HEADLINES. STRONGEST WINDS OCCUR WITH MODERATE NE SURGE WED. FIRE WX...NO CONCERNS. PRELIM... AMG EB 062/080 059/078 061 31321 SSI EB 063/079 062/076 064 31322 JAX EB 064/081 061/080 064 31222 SGJ BB 066/081 065/079 068 31222 GNV EB 064/082 062/081 063 31121 OCF BB 065/083 063/083 064 31121 .JAX... .FL...NONE. .GA...NONE. CARROLL/CAMP/HESS
Hazardous weather outlook, Oct 21, 12:00 PM EDT, 5 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1200 PM EDT MON OCT 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE... A FEW SHOWERS WILL DEVELOP ACROSS NORTHEAST FLORIDA AND SOUTHEAST ALONG A STATIONARY FRONT. THE SHOWERS SHOULD REMAIN WEAK. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NORTHEAST WINDS OF 15 TO 20 KNOTS AND GUSTY ARE EXPECTED ALONG THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA COASTS ON WEDNESDAY AS STRONG HIGH PRESSURE BUILDS OVER THE MID-ATLANTIC REGION. THESE WINDS WILL LIKELY PRODUCE ROUGH SURF. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CAMP
In the hours before
Special weather statement, Oct 21, 3:05 PM EDT, 2 hours 45 minutes before
GAZ132>134-211945- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 305 PM EDT MON OCT 21 2002 ...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN COFFEE...SOUTHERN JEFF DAVIS AND BACON COUNTIES THROUGH 345 PM... AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES WEST OF WEST GREEN...OR ABOUT 7 MILES EAST OF BROXTON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...NICHOLLS AND ALMA THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
Special weather statement, Oct 21, 3:44 PM EDT, 2 hours 6 minutes before
GAZ132-149-212030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 344 PM EDT MON OCT 21 2002 ...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN COFFEE AND NORTHERN ATKINSON COUNTIES THROUGH 430 PM... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 10 MILES WEST OF DOUGLAS...OR ABOUT 8 MILES SOUTH OF AMBROSE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
Special weather statement, Oct 21, 3:48 PM EDT, 2 hours 2 minutes before
GAZ134-135-151-212015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 348 PM EDT MON OCT 21 2002 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN BACON...SOUTHERN APPLING AND NORTHERN PIERCE COUNTIES THROUGH 415 PM... AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NEW LACY...OR ABOUT 4 MILES EAST OF ALMA...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA...NEW LACY AND BRISTOL THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
Special weather statement, Oct 21, 4:15 PM EDT, 1 hour 35 minutes before
GAZ135-136-151-152-212100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 415 PM EDT MON OCT 21 2002 ...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN PIERCE...SOUTHERN APPLING...SOUTHERN WAYNE AND NORTHERN BRANTLEY COUNTIES THROUGH 5 PM... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BRISTOL...OR ABOUT 7 MILES NORTHWEST OF PATTERSON...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL...PATTERSON... SCREVEN...BROADHURST...RAYBON...HORTENSE...WAYNESVILLE AND ATKINSON THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
Special weather statement, Oct 21, 5:24 PM EDT, 26 minutes before
GAZ162-212200- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 524 PM EDT MON OCT 21 2002 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ECHOLS COUNTY THROUGH 6 PM... AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF MAYDAY...OR ABOUT 8 MILES NORTHWEST OF STATENVILLE...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYDAY AND STATENVILLE THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
Special weather statement, Oct 21, 5:36 PM EDT, 14 minutes before
GAZ150-164-212215- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 536 PM EDT MON OCT 21 2002 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN CHARLTON AND EASTERN WARE COUNTIES THROUGH 615 PM... AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 12 MILES WEST OF RACE POND...OR ABOUT 14 MILES SOUTH OF WAYCROSS...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND...WINOKUR AND HOMELAND THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:40 PM EDT | Tornado Warning | JAX | Brantley, Wayne | 15 days |
Nearby
Tornado Warnings in Georgia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.